To use all functions of this page, please activate cookies in your browser.
With an accout for my.chemeurope.com you can always see everything at a glance – and you can configure your own website and individual newsletter.
- My watch list
- My saved searches
- My saved topics
- My newsletter
Local Anesthetic Toxicity
While generally safe, local anesthetic agents can be toxic if used in excessive doses or administered improperly. Even when administered properly, patients may still experience unintended reactions to local anesthetics .
Excessive doses may be unintentionally administered in several ways.
The toxic effects of local anesthetics can be classified by localized and systemic effects.
Additional recommended knowledge
The local adverse effects of anesthetic agents include neurovascular manifestations such as prolonged anesthesia (numbness) and paresthesia (tingling, feeling of "pins and needles", or strange sensations). These are symptoms of localized nerve damage.
Symptoms lasting more than one week happen in between 1 and 5 out of every 100 nerve blocks (1–5%). The risk varies between the different locations and types of nerve blocks .
Permanent nerve damage after a peripheral nerve block is rare. Symptoms are very likely to resolve within a few weeks. The vast majority of those affected (92–97%), recover within four to six weeks. 99% of these people have recovered within a year. It is estimated that between 1 in 5,000 and 1 in 30,000 nerve blocks result in some degree of permanent persistent nerve damage .
It is suggested that symptoms may continue to improve for up to 18 months following injury.
Causes of localized symptoms include:
A cause of local toxicity is allergic reaction to para-aminobenzoic acid (PABA). These reactions range from urticaria to anaphylaxis.
PABA is a metabolic product of the degradation of Ester class of local anesthetics, such as Procaine (Novocaine), Benzocaine, and, to a lesser degree, amide class anesthetics such asLidocaine, and Prilocaine. It is also a metabolic by-product of Methylparaben, a preservative in multi-dose vials of Lidocane. When allergic response to injected anesthetics does occur, it is most likely due to the ester class local anesthetics. The amide class of local anesthetics is far less likely to produce allergic reaction.  .
Systemic toxicity of anesthetics involves the central nervous system (CNS), the cardiovascular system, and the immune system.
It can be described by the direct effects on the immune system, blood (hematologic), and cardiovascular system.
Immune System Effects
As noted previously, allergic reaction to metabolic break-down of anesthetic agents and preservatives (PABA) can cause anaphylaxis.
Methemoglobinemia is a process where iron in hemoglobin is altered, reducing its oxygen-carrying capability, which produces cyanosis and symptoms of hypoxia. Benzocaine, Lidocaine, and Prilocaine all produce this effect, especially Benzocaine .
Cardiovascular effects are primarily those of direct myocardial depression and bradycardia, which may lead to cardiovascular collapse. .
Systemic toxic reactions to locally administered anesthetics are progressive as the level of the anesthetic agent in the blood rises. Initial symptoms suggest some form of central nervous system excitation such as a ringing in the ears (tinnitus), a metallic taste in the mouth, or tingling or numbness of the mouth. advanced symptoms include motor twitching in the periphery followed by grand mal seizures, coma, and eventually respiratory arrest. At extremely high levels, cardiac arrhythmia or hypotension and cardiovascular collapse occur. 
(see citations below)
[|Zamanian, Roham T.] (June 20, 2005), , eMedicine by WebMD,
, University of Wisconsin at Madison,
Drasner, Kenneth (2002), " ", Regional Anesthesia and Pain Medicine (American Society of Regional Anesthesia and Pain Medicine) Vol 27 (No 6 (November–December)): pp 576–580,
" ", Risks associated with your anaesthetic, (The Royal College of Anaesthetists) Section 12, January 2006,
Mulroy, Michael F. (2002), " ", Regional Anesthesia and Pain Medicine (Department of Anesthesiology, VirginiaMason Medical Center, Seattle, Washington) Vol. 27 (No 6 (November–December)): pp 556–561,
Dolan, Robert W., ed. (2004), , Informa Health Care, pp. pp 30-31, ISBN 0-8247-4595-7,
|This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "Local_Anesthetic_Toxicity". A list of authors is available in Wikipedia.|